Thunderstorm Wind, Dawson
- When
- August 30, 2:45 PM CST to 2:50 PM CST
- Where
- Dawson County, 5 mi NNE of Farnam
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.747, -100.194
Wind gusts estimated at 60 MPH.
During the mid to late afternoon hours on this Monday, a narrow line of fast-moving strong to severe thunderstorms with high winds raked across western and northwest sections of South Central Nebraska, generally along a line from near Farnam, Johnson Lake and Lexington, northeast through the Arcadia and Ord areas. Although the mesoscale environment was not overly unstable for this time of year,…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
During the mid to late afternoon hours on this Monday, a narrow line of fast-moving strong to severe thunderstorms with high winds raked across western and northwest sections of South Central Nebraska, generally along a line from near Farnam, Johnson Lake and Lexington, northeast through the Arcadia and Ord areas. Although the mesoscale environment was not overly unstable for this time of year, with mixed-layer CAPE values only around 1500-2000 J/kg, deep-layer vertical wind shear had increased to around 40 knots, resulting in a seasonably rapid northeastward progression of the storms. Although several places within the path of these storms reported sub-severe wind gusts around 50 or 55 MPH, stronger winds focused across parts of Dawson County, with a measured 60 MPH gust in Gothenburg, and an estimated 70 MPH gust north of Lexington.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 30, 2:21 PM CST, 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 321 PM CDT MON AUG 30 2010 .SHORT TERM...TONIGHT THROUGH 12Z WEDNESDAY. PRIMARY FORECAST CONCERN LIES WITH PRECIPITATION CHANCES THROUGH THE ENTIRE PERIOD. 12Z UPPER AIR OBSERVATIONS AND CURRENT SATELLITE DATA SHOWING THE CONUS REMAINING UNDER AN AMPLIFIED PATTERN WITH A TROUGH OVER THE WESTERN ROCKIES/WEST COAST AND HIGH PRESSURE DOMINATING THE GULF COAST REGION AND EAST COAST...RESULTING IN SOUTHWESTERLY FLOW ACROSS THE CENTRAL PLAINS. AN UPPER LEVEL DISTURBANCE CAN BE SEEN IN SAT IMAGERY SHIFTING OUT OF THE ROCKIES AND ONTO THE HIGH PLAINS ACCOMPANYING A LARGER DISTURBANCE ACROSS WY/MT. HASNT BEEN A LOT OF CHANGE WITH THE SFC PATTERN...WITH LOW PRESSURE/FRONTAL BOUNDARY EXTENDING FROM NERN CO INTO CENTRAL SD...WITH A TROUGH DRAPED SOUTH NEAR THE CO/KS BORDER. THE COMBINATION OF A TIGHTENED PRESSURE GRADIENT ALONG WITH STRONGER WINDS MIXING DOWN TO THE SFC HAS BROUGHT ANOTHER ROUND OF GUSTY SOUTHERLY WINDS TO THE CWA...WHICH HAVE GENERALLY BEEN 20 TO 25 MPH SUSTAINED WITH GUSTS NEAR 30 TO 35 MPH. SHOWERS AND A FEW ISOLATED THUNDERSTORMS HAVE ALREADY POPPED UP TO THE WEST OF THE CWA...A TREND THAT IS EXPECTED TO CONTINUE AS WE COME UNDER MORE INFLUENCE OF THE LIFT FROM THE APPROACHING UPPER LEVEL DISTURBANCE. LAPS DATA SHOWING INSTABILITY GENERALLY RANGING FROM 1000-2000J/KG OF CAPE ACROSS THE CWA AND DEEP LAYER SHEAR INCREASING TO NEAR 35KTS IN THE FAR WESTERN PORTIONS...SO THREAT OF SOME STRONG/SEVERE THUNDERSTORMS WILL LINGER...WITH DAMAGING WINDS/HAIL REMAINING THE PRIMARY THREAT. THIS DISTURBANCE IS EXPECTED TO REMAIN ON A MORE NORTHEASTERLY TRACK THROUGH THE REST OF THE AFTERNOON AND EVENING...AND IS EXPECTED TO HELP KEEP THE BULK OF THE ACTIVITY THAT FIRES TO THE WEST AND EVENTUALLY NORTH OF THE CWA INTO THE DAKOTAS...WHERE THE BETTER COMBO OF INSTABILITY AND FORCING WILL BE. COULD BE ACTIVE FOR A FEW HOURS ESP IN OUR NW CORNER...BUT EXPECT THAT THUNDERSTORMS FOR THE REMAINDER OF THE CWA WOULD BE FAIRLY SCATTERED IN NATURE. MODELS ARE IN PRETTY GOOD AGREEMENT SHOWING ANY THUNDERSTORMS NOT WASTING MUCH TIME MOVING THROUGH THE CWA...AND KEPT ONLY A SMALL AREA OF LOW POPS IN THE NORTHEAST CORNER OF THE CWA AFTER MIDNIGHT...WHICH COULD END UP BEING COMPLETELY REMOVED ONCE WE SEE HOW THINGS ARE GOING TO PLAY OUT. EXPECTING THAT AS THE CWA SITS ON THE BACKSIDE OF THIS LATEST DISTURBANCE...THAT AT LEAST PART OF TUESDAY WILL BE DRY...AND REMOVED POPS FOR THE FIRST HALF OF THE DAY. THE UNSETTLED WEATHER PATTERN REMAINS...WITH ANOTHER UPPER LEVEL WAVE STARTING TO APPROACH THE AREA. THROUGH THE DAYTIME HOURS ON TUESDAY...A FRONTAL BOUNDARY WILL PUSH FURTHER SOUTH INTO THE CWA...BUT STALLS OUT...AND MODELS IN PRETTY GOOD AGREEMENT SHOWING IT DRAPED ACROSS THE SOUTHEASTERN HALF BY MID AFTERNOON. WITH THIS NEXT WAVE MOVING IN...THIS SFC BOUNDARY WILL PROVIDE A FOCUS FOR ANOTHER ROUND OF THUNDERSTORMS DURING THE AFTERNOON AND EVENING HOURS...WITH STRONG/SEVERE THUNDERSTORMS POSSIBLE ONCE AGAIN...AS INSTABILITY LOOKS TO BE BETTER...BUT THE BETTER SHEAR REMAINS ON THE BACKSIDE OF THE FRONT...SO THE OVERALL SEVERE COVERAGE IS A LITTLE UNCERTAIN. ONE FACTOR THAT WILL PLAY A ROLE TOMORROW EVENING/NIGHT THAT IS NOT QUITE THE ISSUE TONIGHT IS THE INCREASING LOW LEVEL JET. ALONG THE WITH THE SFC BOUNDARY THROUGH THE CWA...THE 850MB FRONT IS ALSO MEANDERING THE AREA...AND THERE IS GOOD AGREEMENT SHOWING INCREASING COVERAGE IN PRECIPITATION AS THE LOW LEVEL CONVERGENCE ACROSS THE CWA RAMPS UP ACCOMPANYING THE INCREASING LLJ...WHICH LOOKS TO KEEP PRECIPITATION GOING THROUGH MOST/IF NOT ALL OF THE OVERNIGHT HOURS. NO SURPRISE THAT PW VALUES ARE IN THE 1-2 INCH RANGE IN THE SE...SO COULD BE SOME LOCALLY HEAVY RAIN WITH THE STRONGER STORMS...AND IF THESE STORMS TRAIN OVER THE SAME AREA...COULD LEAD TO SOME FLOODING PROBLEMS. .LONG TERM...WEDNESDAY THROUGH MONDAY. THE FOCUS THIS PERIOD IS THUNDERSTORMS WEDNESDAY...FOLLOWED BY ANOTHER SURGE OF DRIER... FALL-LIKE AIR THURSDAY AND FRIDAY. WEDNESDAY IS AN INTERESTING DAY FOR THE AREA...AS THE CWFA WILL LIKELY BE BATTLING CLOUDS IN SEVERAL AREAS THROUGHOUT THE DAY...WHICH MAY SIGNIFICANTLY INFLUENCE CONVECTIVE TRENDS. SURFACE LOW PRESSURE WILL DEEPEN IN NORTHWEST KANSAS...AND GRADUALLY WORK EAST. AS UPPER LEVEL ENERGY APPROACHES FROM THE WEST...THE CWFA SHOULD CATCH ISOLATED TO SCATTERED SHOWERS/THUNDERSTORMS FOR MUCH OF THE DAY. IT/S NOT A RAIN-OUT BY ANY MEANS...BUT RAIN WILL BE AROUND FOR MANY AREAS. INSTABILITY AND SHEAR WILL BE SUFFICIENT FOR SOME SEVERE THUNDERSTORMS...PROBABLY FAVORING THE EASTERN HALF OF THE CWFA OVER THE WEST. THINGS SHOULD BE WRAPPING UP GRADUALLY OVERNIGHT. THE MAIN SURGE OF DRY AIR WILL COME ACROSS THE CWFA DURING THE DAY THURSDAY...WILL RESULT IN DEWPOINTS IN THE 40S AND 50S BY EVENING. AGREE WITH PREVIOUS FORECAST REGARDING HOLDING OUT OF THE FORECAST SOME LINGERING SHOWERS WHICH SHOULD BE PRETTY NON-CONSEQUENTIAL IF EVEN THERE AT ALL. LOOK FOR A COOL NIGHT THURSDAY NIGHT WITH A PLEASANT...LIGHT WIND...DAY FRIDAY AND COMFORTABLE AFTERNOON HIGHS. STUCK WITH THE DRY FORECAST THROUGH THE WEEKEND. RETURN FLOW AND LOW/MID LEVEL WARM ADVECTION SATURDAY AFTERNOON/EVENING MAY STILL RESULT IN SOME SHOWERS...BUT THE FOCUS WILL LIKELY BE EAST OF OUR CWFA. THIS SCENARIO WILL NEED TO BE WATCHED FOR POSSIBLE INCLUSION OF SMALL CHANCE OF SHOWERS/STORMS WITH SUBSEQUENT FORECASTS. MODELS DEPICT VERY WARM H7 TEMPERATURES OF +14 TO 16 DEGREES...AND WITH THE ABSENCE OF HIGH HEAT OR OBVIOUS TRIGGER TO BREAK THE CAP..THINGS SHOULD BE DRY SUNDAY/LABOR DAY. && .AVIATION...18Z TAF. VFR CONDITIONS EXPECTED FOR THIS TAF PERIOD...WITH WINDS CONTINUING TO BE THE MAIN CONCERN EARLY ON. LITTLE CHANGE EXPECTED THE REST OF THIS AFTERNOON WITH THE SOUTHERLY WINDS...WHICH ARE CURRENTLY SUSTAINED NEAR 25 MPH WITH GUSTS NEAR 35 MPH...WITH THE PRESSURE GRADIENT REMAINING TIGHT AND STRONGER WINDS ALOFT MIXING DOWN TO THE SFC. WINDS WILL STAY SOUTHERLY THROUGH TONIGHT AND INTO EARLY TOMORROW MORNING...BUT A SFC COLD FRONT WILL BEGIN TO APPROACH THE TERMINAL TOWARD THE END OF THE TAF PERIOD...BRINGING MORE VARIABLE WINDS...WHICH WILL EVENTUALLY BECOME NORTHWESTERLY TOMORROW AFTERNOON. AS FAR AS PRECIPITATION CHANCES GO THIS AFTERNOON/EARLY EVENING...AN UPPER LEVEL SHORTWAVE DISTURBANCE WILL CONTINUE PUSHING OUT OF THE ROCKIES...BUT THE BULK OF THE RESULTING ACTIVITY IS EXPECTED TO REMAIN TO THE WEST AND NORTH OF THE TERMINAL...SO JUST KEPT MENTION AT VC/CB FOR NOW. WILL MAKE ANY ADJUSTMENTS THAT MAY BE NEEDED ONCE CONVECTION GETS GOING...BUT AT THIS POINT JUST NOT OVERLY CONFIDENT IN SEEING AN IMPACT AT THE TERMINAL. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 338 PM CDT MON AUG 30 2010 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 311200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 338 PM CDT MON AUG 30 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. A FEW STRONG TO SEVERE THUNDERSTORMS REMAIN POSSIBLE LATE THIS AFTERNOON INTO THE EVENING ACROSS THE OUTLOOK AREA. THE BEST CHANCES FOR SEVERE WEATHER WILL REMAIN GENERALLY ALONG AND NORTHWEST OF A LINE FROM GREELEY...TO GIBBON...TO ATLANTA IN SOUTH CENTRAL NEBRASKA. DAMAGING WIND GUSTS TO 60 MPH WILL BE THE PRIMARY CONCERN...THOUGH A COUPLE STORMS COULD PRODUCE HAIL TO THE SIZE OF QUARTERS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE CHANCE FOR THUNDERSTORMS CONTINUES ACROSS PORTIONS OF THE OUTLOOK AREA ON TUESDAY. SOME OF THE STORMS COULD BE STRONG TO SEVERE...ESPECIALLY DURING THE LATE AFTERNOON AND EVENING HOURS...WITH THE BEST CHANCES GENERALLY SOUTHEAST OF A LINE FROM GREELEY TO ELWOOD NEBRASKA. LOCALLY HEAVY RAINFALL AND FLOODING MAY BE ANOTHER CONCERN FROM THE STORMS TUESDAY AFTERNOON INTO TUESDAY NIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED ON WEDNESDAY AND WEDNESDAY NIGHT ACROSS THE OUTLOOK AREA. MODERATE INSTABILITY AND FAVORABLE WIND FIELDS WILL YIELD SOME STRONG TO SEVERE THUNDERSTORMS...ESPECIALLY DURING THE AFTERNOON AND EARLY EVENING HOURS. LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN IN EXCESS OF 1 TO 2 INCHES CAUSING LOCALIZED FLOODING ISSUES WILL BE THE PRIMARY HAZARDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION COULD BE NEEDED THIS AFTERNOON AND EVENING...MAINLY NORTHWEST OF A LINE FROM GREELEY...TO GIBBON...TO ATLANTA IN SOUTH CENTRAL NEBRASKA. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
314 PM CDT MON AUG 30 2010
NEZ072-082-302100-
FURNAS NE-GOSPER NE-
314 PM CDT MON AUG 30 2010
...SIGNIFICANT WEATHER ADVISORY FOR FURNAS AND GOSPER COUNTIES UNTIL
400 PM CDT...
AT 309 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF
BARTLEY TO 7 MILES SOUTHEAST OF WILSONVILLE...AND MOVING NORTHEAST AT
45 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.
THESE STORMS WILL BE NEAR...
HENDLEY AROUND 320 PM CDT.
HOLBROOK AND BEAVER CITY AROUND 325 PM CDT.
HOLLINGER AND ARAPAHOE AROUND 330 PM CDT.
EDISON AROUND 335 PM CDT.
OXFORD AROUND 345 PM CDT.
ELWOOD AROUND 350 PM CDT.
SMITHFIELD AROUND 355 PM CDT.
JOHNSON LAKE AROUND 400 PM CDT.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4033 10020 4035 10009 4045 10008 4045 9998
4069 9998 4068 9967 4034 9964 4033 9963
4019 9963 3999 9991 4000 10006 4012 10020
TIME...MOT...LOC 2014Z 222DEG 39KT 4037 10032 4007 9997SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
329 PM CDT MON AUG 30 2010
NEZ060-302130-
DAWSON NE-
329 PM CDT MON AUG 30 2010
...SIGNIFICANT WEATHER ADVISORY FOR DAWSON COUNTY UNTIL 430 PM CDT...
AT 327 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 19 MILES SOUTHWEST
OF GOTHENBURG TO 11 MILES NORTH OF HOLBROOK...AND MOVING NORTHEAST AT
50 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.
THESE STORMS WILL BE NEAR...
WILLOW ISLAND...GOTHENBURG AND COZAD AROUND 350 PM CDT.
LEXINGTON AROUND 355 PM CDT.
SUMNER AND EDDYVILLE AROUND 415 PM CDT.
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 209 AND 242.
THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4105 10021 4104 9943 4069 9966 4069 9995
4072 10022
TIME...MOT...LOC 2029Z 224DEG 45KT 4079 10044 4048 10000The North Platte radar (KLNX), 138 km away, was scanning. The volume nearest the first event began at 20:45 UTC.
3 thunderstorm wind. Local standard time, as filed.
Wind gusts estimated at 60 MPH.
Wind gusts estimated at 70 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 255431, 255432, 255433.